Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 154, NWS Wichita, KS

July 8, 1995Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 8, 1995, 7:11 PM CDT for Butler County, Kansas. It was in force for 64 min.

The area

The counties it named.

The facts

Issued
Jul 8, 1995, 7:11 PM CDT (00:11 UTC)
Expired
Jul 8, 1995, 8:15 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Butler County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1995-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1995-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4368 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 090013 RRA
SVRICT
KSC015-090115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT SAT JUL 8 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...BUTLER COUNTY
 
AT 710 PM...RADAR INDICATED A SEVERE THUNDERSTORM OVER EL DORADO
LAKE...OR 7 MILES NORTHEAST OF EL DORADO. THE STORM IS MOVING SOUTHWEST
AT 20 MPH AND WILL EFFECT EL DORADO BY 715 PM AND AUGUSTA BY 730 PM.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
 
KIRKWOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:46 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 8, 3:46 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT SAT JUL 8 1995

BNDRY HAS SLOWED SE MVMT WITH APCH WK S/W TO THE NW. AT 18Z SFC LO
WAS LOC OVR XTRM SE NE WITH SFC BNDRY XTNGD TO NR GBD.  ERLR CU/AC
HAS DISPTD WITH INCRG MIDLVL TMPS.  ETA FCST OF H7 TEMPS OF 12 ALNG
MO BRDR WOULD HINT AT EDGE OF CAP.  TSTMS HV CONT ALL DAY OVER MAINLY
THE ERN 2 ROWS OF COUNTIES.

TRICKY FCST WITH CAP DETERMINING WWRD PROPAGATION OF TSTMS TNGT.
WITH INCRG CONVERGENCE ALNG FNT...POOLING 850 MB DWPTS...DIFFLUENT
FLOW ALF...AND WK S/WV...THINK TSTMS ARE PSBL ANYWHERE ALG AND E OF
FLINT HILLS. WITH ADAP LIS NOW IN THE NEG DOUBLE DIGITS...AND
MODIFIED 12Z SNDGS INDCG CAPES IN THE 2000+ RNG... THINK SOME OF THE
STORMS COULD GET FRISKY TNGT.  APRS TSTMS SHUD BE ON THE WANE BY
DAYBREAK...WITH CLDS DIMINISHG AS HI PRES BUILDS INTO CEN KS TMRW.
WARMER AND SUNNY DAY IN STORE FOR TMRW.

RSL 65/104 --   SLN 65/103 1-
ICT 65/102 1-   HUT 656/104 --
CNU 68/99  4-

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:10 PM CDTSevere Thunderstorm WarningICTButler35 min
Jul 8, 8:44 PM CDTSevere Thunderstorm WarningICTSedgwick61 min
Jul 8, 9:17 PM CDTSevere Thunderstorm WarningICTSumner58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.